PDA

View Full Version : What is the best course of action? (Alcohol Withdrawal Syndrome)



Goettsch
03-25-2017, 05:17 AM
I am planning out a scene where a character is locked away in a foreign prison. As an alcoholic, he begins to suffer Alcohol Withdrawal Syndrome after many hours. Is this a reasonable progression?
(Estimated CIWA score of 17)
20hrs (approximately) after cessation -> flu-like symptoms, nausea, anxiety, slight tremor in the hands, hallucinosis
35hrs after cessation -> tonic-clonic seizure -> postictal state followed by heavy sleeping/stertor
40hrs after cessation -> Delirium tremens

What would be the easiest way to prevent worsening of symptoms without the convenience of hospital drugs? Would a re-ingestion of alcohol 'help'?

I don't mean to sound so technical, but I feel I should give this topic the research it deserves.

References:
https://en.wikipedia.org/wiki/Alcohol_withdrawal_syndrome
Google Books - The Essential Handbook of Treatment and Prevention of Alcohol Problems
https://www.mdcalc.com/ciwa-ar-alcohol-withdrawal

MaeZe
03-25-2017, 05:43 AM
Not quite sure what you're asking that's not on the Net.

There are two kinds of withdrawal, minor and major. You have to be a very heavy drinker for a long time to have a major withdrawal syndrome that includes seizures and DTs. Once major withdrawals are underway it could take a fifth of hard liquor just to calm the person down. And they'd need to resume their very heavy drinking or withdrawal will rapidly return. When managing someone you know is at risk for severe alcohol withdrawal, the goal is to head off withdrawals. Treating someone once a person is in full blown DTs is no easy task.

True story: Before we had more modern drugs, I once gave a patient in DTs repeated 10mg boluses of valium over my shift and he kept sitting up wide awake. Then the doc would come in and say he wasn't sedated enough and I'd give another bolus. By the end of the shift I had given him a gram of valium and complained to the doctor that I was a nurse, not an anesthesiologist.

But drinking a fair amount every day, you can have minor withdrawals that can include hallucinations like seeing bugs that aren't there on your skin. With those kinds of hallucinations, the person in withdrawals will understand those bugs are not real. Treatment helps the person not be so miserable, but they will survive just fine going cold turkey.

MDSchafer
03-25-2017, 05:59 AM
A tranxene taper is the gold standard for alcohol withdrawal.

jclarkdawe
03-25-2017, 07:03 AM
Foreign prison -- What country? The results here for treatment in a French prison are vastly different than what you can expect in a Iranian prison.

What's he charged with? It makes a difference on the likelihood of their treatment of the problem.

Jails and prisons are used to inmates detoxing. Usually unless it is life threatening, treatment is strapped to a chair so you can't hurt yourself and wait and see. Definitely the only way he'd see more alcohol is if someone smuggles it in to him. Prison is fine with you being miserable. Any treatment will start with pills and only progress to injections or IVs if it's necessary to preserve the inmate's life.

Here's a good description of gold standard prison treatment -- http://correctionalnurse.net/alcohol-withdrawal-jail-nurse-alert/ Here's a good article on what happens more often than not -- http://america.aljazeera.com/opinions/2015/10/death-by-detox.html Realize that these describe US prisons, which are good compared to many foreign prisons.

But you really need to define what country to have a clue as to what sort of treatment to expect.

Jim clark-Dawe

Goettsch
03-25-2017, 07:29 AM
Not quite sure what you're asking that's not on the Net.
Everything is on the Net. The amount of information out there is overwhelming...as evidenced by how much I've learned from just a few posts.

MaeZe
03-25-2017, 08:36 AM
Everything is on the Net. The amount of information out there is overwhelming...as evidenced by how much I've learned from just a few posts.

That was intended to be a request for more information from you to narrow down what you were specifically looking for. :D


Is this a reasonable progression?That is already in your links and why I said there were two kinds of withdrawal symptoms depending on the degree of previous alcohol consumption.


What would be the easiest way to prevent worsening of symptoms without the convenience of hospital drugs? Would a re-ingestion of alcohol 'help'?This depends on the answer to the above and the additional question asked by jclarkdawe.

:)

GeorgeK
03-25-2017, 04:39 PM
The best thing to prevent DT's is alcohol. The Benzo's fail about 20% of the time and sometimes DT's are lethal. It freaked out the hospital pharmacist the first time I wrote an order for "beer, 5% -7% alcohol, 12 oz via G-Tube every 8 hours plus Prn an additional 1-2 beers per day each 12 oz for agitation."

None of my patients had to go through DT's. The pharmacist later realized the failure rate of the benzo's

When I was a resident we had to use benzos and watching someone go through DT's is not fun.